Prescription drug abuse has soared in recent years, and teenagers have not been excluded. Nearly any teen can get hold of benzodiazepines, also known as benzos, because they tend to be readily available in the medicine cabinets of homes they visit.
Some common drugs that fall into this category include Xanax, Valium, and Ativan. If you suspect that your teen might be using or abusing these medications, there are some signs and symptoms you should be aware of. Read on to find out more about teen benzo abuse.
Physical Symptoms of Teen Benzo Abuse
A teen who is under the influence of benzos might or might not show physical signs. This is because if they have built up a tolerance, they will experience fewer side effects. As they increase their dosage, however, or if they are new to taking the drugs, you might notice any of the following:
- Increased drowsiness and sleeping more than usual
- Slurred speech
- A lack of coordination
- Nausea and vomiting
If your teen has been prescribed a benzodiazepine medication, these are common side effects that they might have while their body is getting used to the drug. These effects can be more prominent if the individual takes more than the recommended or prescribed dose.
Behavioral Symptoms of Benzo Use
The way your teen behaves can also help you glean insight on whether he or she is using benzodiazepines. Look for the following behavioral signs:
- Changes in behavior: Your teen might be more irritable than usual or seem elated much of the time.
- Complaints of new aches and pains and requests to see different doctors.
- Risk-taking behaviors, such as having unprotected sex, driving recklessly, or taking chances that are uncharacteristic.
- Stealing money or pills from you or friends and family members.
- Uncharacteristic aggression.
- Getting in trouble with the law.
- Poor performance in school.
- Dropping off of sports teams or out of extracurricular activities.
Mental Health Symptoms of Benzo Use
Using benzos can cause changes in mental health. Some signs to watch for include
- Confusion and loss of orientation.
- Signs of depression. These can include withdrawal from friends and family, avoidance of activities once enjoyed, sadness or hopelessness, and suicidal ideation.
- Signs of anxiety. These include panic attacks, stomach aches, headaches, pacing, agitation, and not wanting to leave the house.
- Lack of personal hygiene.
- Lying or trying to hide what they are doing.
It is important to note that mental health issues can lead to addiction. In many cases, if the mental health issue isn’t addressed, the addiction can’t be treated. So if your teen has shown signs of mental health problems in the past, they could be at an increased risk of becoming dependent on benzodiazepines or other types of substances.
Signs of Withdrawal
If your teen has been taking benzos and suddenly stops because they are unable to get hold of more of the drugs, they will go through withdrawal. Withdrawal can have some dramatic and potentially dangerous symptoms, which include:
- Panic Attacks
- Nausea and vomiting
Depending on the dosage that was being taken and what specific drug they were taking, withdrawal symptoms might start as early as six hours after the last dose or as long as two or three days after the last dose. Withdrawal symptoms can last up to a week in some cases.
For teens who were prescribed the drugs for insomnia or anxiety, these maladies can come back even stronger than they were before they were on the medication to begin with. This is true even if your teen was taking the benzodiazepines as directed; be sure to talk to the prescribing doctor about the risks of going off of the medication.
If you know that your teen has been using benzodiazepines, either as prescribed or in an abusive way, it is important to go through a process of weaning off of the drugs to minimize withdrawal symptoms. This is something that should be managed by a doctor; do not attempt to treat benzo addiction at home on your own.
Long-Term Effects of Teen Benzo Abuse
One serious long-term effect of teen benzo abuse is the enhanced risk of addiction, both to benzos specifically and to other types of drugs. Many users of these medications will combine them with other types of drugs and substances to get more high. This, of course, can lead not only to addiction but also to overdose, which can be deadly.
Teens and adults who drive under the influence of benzodiazepines are at risk of motor vehicle accidents. Taking these medications as prescribed may still make it as dangerous to drive as it would be had you (or your teen) been drinking alcohol. A motor vehicle accident can cause a host of injuries, all the way up to death, that may be long-term or permanent.
Another potential long-term effect of teen benzo abuse is a cognitive decline that lasts more than three months after discontinuing the medication.
Finally, your teen is at a greater-than-average risk of falling or otherwise getting hurt by taking part in every day or risky behaviors. Falls can lead to broken bones, sprains, concussions, and other mild and serious injuries.
How You Can Help Your Teen
First, it is important to have a conversation with any doctor who wants to prescribe benzodiazepines for your teen. While they do have their time and place, there is the risk of addiction, so talk about the risks and benefits as well as other options that might be more appropriate.
If your teen does need to take this type of medication, supervise his or her use to make sure that they are being used as directed. If the drug seems to stop working, do not allow your teen to raise the dosage; instead, contact the prescribing physician with your concerns and follow their directions.
If you suspect that your teen is addicted to benzos, don’t try to get him or her to stop cold-turkey. If they are taking a lot, this could end up being fatal. Contact his or her primary care physician or the prescribing physician (if the prescription belongs to your teen) for immediate help. If your teen is experiencing severe symptoms, call 911 or head to the emergency room.